Illinois, 2014

Flash Flooding and Flooding in Illinois, July 12, 2014

July 12, 2014 · NWS ILX · 8 events in 3 counties and zones

An upper-level disturbance interacting with a very moist airmass triggered a cluster of thunderstorms across east-central Illinois during the morning of July 12th. The storms were efficient rain-producers and tended to back-build over the same locations, resulting in 4 to 6 inches of rain from southeastern McLean County across northern Piatt County into central and northern Champaign County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a very moist airmass triggered a cluster of thunderstorms across east-central Illinois during the morning of July 12th. The storms were efficient rain-producers and tended to back-build over the same locations, resulting in 4 to 6 inches of rain from southeastern McLean County across northern Piatt County into central and northern Champaign County. As much as 7 inches of rain was reported in northwestern Champaign County around Mahomet. As a result of the very heavy rain falling in a short amount of time, widespread flash-flooding occurred. Numerous roads were closed due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 12, 6:00 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 12, 6:00 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
700 AM CDT Sat Jul 12 2014

.DISCUSSION...
ISSUED 301 AM CDT Sat Jul 12 2014

SHORT TERM...Today through Monday

07z/2am surface analysis shows warm front extending from Nebraska
across far southern Iowa into south-central Illinois. Showers and
thunderstorms have developed north of this boundary across
Nebraska/western Iowa in conjunction with an approaching upper
wave...with latest radar trends showing widely scattered convection
developing further east along the front across central Illinois.
With area VAD wind profilers showing a 30-35kt low-level jet feeding
into the boundary, think areal coverage of convection will
increase over the next few hours as most model guidance suggests.
As a result, will carry scattered showers and thunderstorms across
the board for the morning hours. Warm front will lift northward,
with model consensus focusing strongest lift across the southern
Great Lakes later in the day. Have therefore lowered POPs for the
afternoon, with dry conditions expected across the S/SW KILX CWA.
Will be a very warm and humid day, with highs ranging from the
middle 80s north of the I-74 corridor, to around 90 degrees far
S/SW.

As upper trough deepens over southern Canada and wind fields
subsequently increase, strong to severe convection will likely
develop along/near frontal boundary across portions of Iowa into
northern Illinois/southern Wisconsin this evening. Latest Day 1
convective outlook from SPC highlights areas along and north of a
Galesburg to Lacon line for the potential for damaging winds,
although exact evolution and track of convective system still
remain in question. Have carried likely POPs across the northern
CWA during the evening, with dry conditions further south. Frontal
boundary will sag southward overnight, spreading showers and
thunderstorms across all but the far SE CWA. Storms will weaken
once daytime instability wanes, so severe threat will likely be
confined to the northern zones during the evening hours.

Cold front will drop southward into the heart of central Illinois
on Sunday, warranting chance POPs across the board. While
instability parameters will be suggestive of potential severe
storms across the S/SE CWA Sunday afternoon/evening, wind fields
will be quite a bit weaker. As a result, think only isolated
strong to severe storms will occur, mainly along/south of I-70.

Cold front will settle south of the Ohio River by Monday: however,
a secondary front/trough axis is progged to rotate around
unseasonably deep upper trough over the Great Lakes. With 500mb
temps dropping into -10 to -12C range and trough axis arriving
during peak afternoon heating, think low chance POPs are prudent
on Monday.

LONG TERM...Tuesday through Friday

Once trough axis passes, a long stretch of cool/dry weather will
be on tap through the extended. Coolest day appears to be Tuesday
when 6 to 8C 850mb temps support highs only in the lower 70s and
overnight lows in the lower to middle 50s. After that, upper
heights will slowly rise and the airmass will gradually modify day
to day, with highs climbing back into the lower 80s by the end of
the week.

Barnes

&&

.AVIATION...
ISSUED 700 AM CDT Sat Jul 12 2014

Thunderstorms ongoing in the eastern half of the area effecting
only BMI/DEC/CMI this morning. Believe this will continue for 3-4
more hours and then should push off to the east. Thinking is that
PIA and SPI should be dry this morning and into the afternoon and
evening hours. After this morning, believe other sites will be dry
for remainder of the morning and into the afternoon and evening
hours. Believe the next chance of thunderstorms will be overnight.
So, have VCTS at BMI/DEC/CMI for this morning with 3-4hr TEMPO
group at each one with MVFR cigs and vis. Then VFR conditions are
expected remainder of the forecast period. However, models
indicate a cold front dropping into toward the area late tonight,
and believe this warrants a VCTS mention at all sites just after
midnight. Winds will be southwest to south through the period with
speeds at 8-13kts.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 4:50 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
550 AM CDT SAT JUL 12 2014

ILZ036-040-041-047-049-050-131100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
550 AM CDT SAT JUL 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODIC THUNDERSTORMS WILL BE POSSIBLE ALONG A WARM FRONT THAT IS
FORECAST TO MOVE NORTH THROUGH THE AREA TODAY. THESE SCATTERED
THUNDERSTORMS WILL CONTINUE INTO TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE OFF AND ON SUNDAY AND MONDAY. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ON
SUNDAY...EAST OF A TAYLORVILLE TO CHAMPAIGN LINE. THE MAIN SEVERE
WEATHER THREAT WOULD BE DAMAGING WINDS AND LARGE HAIL.

RIVER FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM HAVANA
AND POINTS DOWNSTREAM INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
131100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
550 AM CDT SAT JUL 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODIC THUNDERSTORMS WILL BE POSSIBLE ALONG A WARM FRONT THAT IS
FORECAST TO MOVE NORTH THROUGH THE AREA TODAY. THESE SCATTERED
THUNDERSTORMS WILL CONTINUE INTO TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE OFF AND ON SUNDAY AND MONDAY. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ON
SUNDAY...EAST OF A TAYLORVILLE TO CHAMPAIGN LINE. THE MAIN SEVERE
WEATHER THREAT WOULD BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

AUTEN

In the hours before

Local storm report, Jul 12, 7:33 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
833 AM CDT SAT JUL 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 SSW LE ROY            40.29N 88.79W
07/12/2014  M3.62 INCH       MCLEAN             IL   COCORAHS

0730 AM     HEAVY RAIN       4 NW MODE               39.31N 88.79W
07/12/2014  M3.42 INCH       SHELBY             IL   COCORAHS

0730 AM     HEAVY RAIN       2 NNE CISCO             40.04N 88.71W
07/12/2014  M3.09 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       4 WSW LE ROY            40.32N 88.83W
07/12/2014  M2.84 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       7 WSW MONTICELLO        39.99N 88.70W
07/12/2014  M2.71 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       SHELBYVILLE             39.41N 88.80W
07/12/2014  M2.65 INCH       SHELBY             IL   COCORAHS

&&

GEELHART
Local storm report, Jul 12, 7:44 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
844 AM CDT SAT JUL 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLOOD            BEMENT                  39.92N 88.57W
07/12/2014                   PIATT              IL   LAW ENFORCEMENT

            WATER RUNNING OVER ROADS, A COUPLE INCHES DEEP. STANDING
            WATER IN SEVERAL YARDS.

0840 AM     FLOOD            MONTICELLO              40.03N 88.57W
07/12/2014                   PIATT              IL   LAW ENFORCEMENT

            WATER ACROSS SEVERAL ROADS, A COUPLE INCHES DEEP. WATER
            STANDING IN SEVERAL YARDS.

&&

GEELHART
Local storm report, Jul 12, 8:03 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
903 AM CDT SAT JUL 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     FLASH FLOOD      1 ENE CHAMPAIGN         40.12N 88.25W
07/12/2014                   CHAMPAIGN          IL   TRAINED SPOTTER

            SEVERAL STREETS IN CHAMPAIGN FLOODED WITH 6 TO 12 INCHES
            OF WATER. LAW ENFORCEMENT REPORTS WATER OVER ROADS AT
            NEIL STREET AND KIRBY, INTERSECTION OF COLUMBIA AND
            MARKET, AND THE VINE STEET VIADUCT. CUNNINGHAM VIADUCT
            ALSO CLOSED DUE TO FLOODING.

&&

GEELHART
Local storm report, Jul 12, 8:05 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
905 AM CDT SAT JUL 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       4 E LEXINGTON           40.64N 88.71W
07/12/2014  M2.63 INCH       MCLEAN             IL   PUBLIC

            REPORT VIA FACEBOOK

&&

GEELHART
Local storm report, Jul 12, 8:19 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
919 AM CDT SAT JUL 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       2 NW CHAMPAIGN          40.13N 88.29W
07/12/2014  M2.86 INCH       CHAMPAIGN          IL   COCORAHS

            STORM TOTAL RAINFALL...2.64 INCHES OF RAIN THE PAST HOUR
            AND 50 MINS.

&&

EJL
Local storm report, Jul 12, 8:29 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
929 AM CDT SAT JUL 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 N CERRO GORDO         39.95N 88.73W
07/12/2014  M3.33 INCH       PIATT              IL   COCORAHS

&&

GEELHART

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, McLean

When
July 12, 8:30 AM CST to 2:00 PM CST
Where
McLean County, 2.03 mi WNW of Weston to 1.94 mi SSW of Weston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.757, -88.658

Periods of heavy rainfall produced rain rates of 1 to 2.5 inches for at least two hours from 0630-0830 LST in extreme northeast McLean County. This resulted in the flash flooding of numerous rural roads around the town of Weston. Parts of U.S. Highway 24 from Chenoa to Fairbury were impassable during the morning and early afternoon.

Flash Flood, McLean

When
July 12, 8:30 AM CST to 2:00 PM CST
Where
McLean County, 5.18 mi SE of Anchor to 1.27 mi SE of Sabina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.517, -88.461

Periods of thunderstorms with heavy rainfall produced rain rates of 1 to 2.5 inches for at least two hours from 0630-0830 LST in extreme southeast McLean County. The highest rain totals ranged between 6.00 to 7.00 inches from the town of Bellflower, southeast to the Piatt County line. Nearly all rural roads in southeast McLean County were flooded with at least a foot of water. Illinois Route 54 and a 7 mile stretch of U.S. Highway 136 near Bellflower were closed due to flooding.

Flash Flood, Piatt

When
July 12, 8:30 AM CST to 2:00 PM CST
Where
Piatt County, 1.39 mi NE of Blue Ridge to 4.55 mi NNE of Harris
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
40.283, -88.460

Periods of thunderstorms with heavy rainfall produced rain rates of 1 to 2.5 inches for at least two hours from 0630-0830 LST in northern Piatt County. The highest rain totals ranged between 5.00 to 7.00 inches along and north of U.S. Highway 150, including the city of Mansfield and the village of Blue Ridge. Nearly all rural roads in northern Piatt County were flooded with at least a foot of water. County Road 2 from Mansfield to Blue Ridge sustained damage from the flooding. A five mile stretch of U.S. Highway 150 through Mansfield was closed due to flooding. Parts of Interstate 74 from milepost 164 to 168 were impassable. Many homes in Mansfield also had significant basement flooding.

Flash Flood, Champaign

When
July 12, 8:30 AM CST to 2:00 PM CST
Where
Champaign County, 2.93 mi NW of Foosland to 5.58 mi NW of Seymour
Cause
Heavy Rain
Property damage
$47 million
Reported by
Emergency Manager
Coordinates
40.400, -88.460

Periods of thunderstorms with heavy rainfall produced rain rates of 1 to 2.5 inches for at least two hours from 0630-0830 LST in northwest and central Champaign County - including the cities of Champaign and Mahomet/Lake of the Woods. The highest rain totals ranged between 6.00 to 7.00 inches from Mahomet to the village of Foosland. Nearly all rural roads in northwest Champaign County were flooded with at least a foot of water. Illinois Route 47 from Gibson City to Mahomet, U.S. Highway 150 from Mansfield to Mahomet, and U.S. Highway 136 near Fisher were closed due to flooding. Parts of Interstate 74 from milepost 168 to 173 were impassable. Numerous streets and viaducts in Mahomet and Champaign were also impassable. Many homes in Mahomet and Champaign also had significant basement flooding. Estimated flood damages in Champaign County were around $47 Million.

Flood, McLean

When
July 12, 2:00 PM CST to 8:00 PM CST
Where
McLean County, 2.03 mi WNW of Weston to 1.94 mi SSW of Weston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.757, -88.658

Periods of heavy rainfall produced rain rates of 1 to 2.5 inches for at least two hours from 0630-0830 LST in extreme northeast McLean County. This resulted in the flash flooding of numerous rural roads around the town of Weston. Parts of U.S. Highway 24 from Chenoa to Fairbury were impassable during the morning and early afternoon. Periods of additional rainfall in the early afternoon caused roads to remain closed into the late evening hours.

Flood, McLean

When
July 12, 2:00 PM CST to 8:00 PM CST
Where
McLean County, 5.18 mi SE of Anchor to 1.27 mi SE of Sabina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.517, -88.461

Periods of thunderstorms with heavy rainfall produced rain rates of 1 to 2.5 inches for at least two hours from 0630-0830 LST in extreme southeast McLean County. The highest rain totals ranged between 6.00 to 7.00 inches from the town of Bellflower, southeast to the Piatt County line. Nearly all rural roads in southeast McLean County were flooded with at least a foot of water. Illinois Route 54 and a 7 mile stretch of U.S. Highway 136 near Bellflower were closed due to flooding. Periods of additional rainfall in the early afternoon kept area roads closed through the late evening hours.

Flood, Piatt

When
July 12, 2:00 PM CST to 8:00 PM CST
Where
Piatt County, 1.39 mi NE of Blue Ridge to 4.55 mi NNE of Harris
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.283, -88.460

Periods of thunderstorms with heavy rainfall produced rain rates of 1 to 2.5 inches for at least two hours from 0630-0830 LST in northern Piatt County. The highest rain totals ranged between 5.00 to 7.00 inches along and north of U.S. Highway 150, including the city of Mansfield and the village of Blue Ridge. Nearly all rural roads in northern Piatt County were flooded with at least a foot of water. County Road 2 from Mansfield to Blue Ridge sustained damage from the flooding. A five mile stretch of U.S. Highway 150 through Mansfield was closed due to flooding. Parts of Interstate 74 from milepost 164 to 168 were impassable. Many homes in Mansfield also had significant basement flooding. Additional rainfall during the early afternoon kept many roads closed through the late evening hours.

Flood, Champaign

When
July 12, 2:00 PM CST to 8:00 PM CST
Where
Champaign County, 2.93 mi NW of Foosland to 5.58 mi NW of Seymour
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.400, -88.460

Periods of thunderstorms with heavy rainfall produced rain rates of 1 to 2.5 inches for at least two hours from 0630-0830 LST in northwest and central Champaign County - including the cities of Champaign and Mahomet/Lake of the Woods. The highest rain totals ranged between 6.00 to 7.00 inches from Mahomet to the village of Foosland. Nearly all rural roads in northwest Champaign County were flooded with at least a foot of water. Illinois Route 47 from Gibson City to Mahomet, U.S. Highway 150 from Mansfield to Mahomet, and U.S. Highway 136 near Fisher were closed due to flooding. Parts of Interstate 74 from milepost 168 to 173 were impassable. Numerous streets and viaducts in Mahomet and Champaign were also impassable. Many homes in Mahomet and Champaign also had significant basement flooding. Estimated flood damages in Champaign County were around $47 Million. Periods of additional rainfall during the early afternoon kept many roads closed through the late evening hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536219, 536225, 536233, 536244, 536246, 536249, 536251, 536253.